Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 36, NWS Green Bay, WI

June 12, 2008Langlade County, Menominee County, Shawano County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Jun 12, 2008, 5:23 PM CDT for Langlade County, Menominee County, Shawano County, Wisconsin. It was in force for 24 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 12, 2008, 5:23 PM CDT (22:23 UTC)
Expired
Jun 12, 2008, 5:47 PM CDT
In force
24 min
Issued by
NWS Green Bay, WI
Area
Storm-based polygon

Counties Langlade County, WI, Menominee County, WI, Shawano County, WI

The radar

The Green Bay radar (KGRB), 101 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 12, 5:30 PM CDTHAIL 12 Se Pickerel, WI
Jun 12, 5:33 PM CDTHAIL 0.75Pickerel, WIHWY 55 AND COUNTY ROAD A.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 10.4 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2008-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2008-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1473 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRB 122224
SVRGRB
WIC067-078-115-122300-
/O.NEW.KGRB.SV.W.0036.080612T2223Z-080612T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
523 PM CDT THU JUN 12 2008

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN LANGLADE COUNTY IN NORTH CENTRAL WISCONSIN...
  WESTERN MENOMINEE COUNTY IN NORTHEAST WISCONSIN...
  SHAWANO COUNTY IN NORTHEAST WISCONSIN...

* UNTIL 600 PM CDT

* AT 520 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS. THIS
  STORM WAS LOCATED 6 MILES SOUTHEAST OF ANTIGO....AND MOVING
  NORTHEAST AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BRYANT
  WHITE LAKE AND NEOPIT
  ELTON

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4539 8875 4538 8874 4538 8868 4535 8867
      4491 8870 4488 8910 4530 8923
TIME...MOT...LOC 2223Z 231DEG 54KT 4514 8900

$$

ECKBERG
2 follow-up statements
000 
WWUS53 KGRB 122235
SVSGRB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
533 PM CDT THU JUN 12 2008

WIC078-115-122243-
/O.CAN.KGRB.SV.W.0036.000000T0000Z-080612T2300Z/
MENOMINEE-SHAWANO-
533 PM CDT THU JUN 12 2008

...THE SEVERE THUNDERSTORM WARNING FOR SHAWANO AND WESTERN MENOMINEE
COUNTIES IS CANCELLED...

LAT...LON 4538 8877 4538 8875 4538 8868 4535 8867
      4512 8870 4512 8897 4531 8904
TIME...MOT...LOC 2233Z 231DEG 54KT 4523 8883

$$

WIC067-122300-
/O.CON.KGRB.SV.W.0036.000000T0000Z-080612T2300Z/
LANGLADE-
533 PM CDT THU JUN 12 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR EAST CENTRAL LANGLADE COUNTY...

AT 528 PM...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING ONE INCH SIZE HAIL...AND DAMAGING WINDS. THIS 
STORM WAS LOCATED NEAR ELTON...OR 12 MILES EAST OF ANTIGO...AND 
MOVING NORTHEAST AT 45 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED   
  TO LILY AND PICKEREL

LAT...LON 4538 8877 4538 8875 4538 8868 4535 8867
      4512 8870 4512 8897 4531 8904
TIME...MOT...LOC 2233Z 231DEG 54KT 4523 8883

$$
ECKBERG
000 
WWUS53 KGRB 122247
SVSGRB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
546 PM CDT THU JUN 12 2008

WIC067-122256-
/O.CAN.KGRB.SV.W.0036.000000T0000Z-080612T2300Z/
LANGLADE-
546 PM CDT THU JUN 12 2008

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL LANGLADE COUNTY
IS CANCELLED...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS MOVED OUT OF
THE AREA.

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS LANGLADE
COUNTY THROUGH 630 PM. GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE 
WITH THESE THUNDERSTORMS.

LAT...LON 4538 8877 4538 8875 4538 8868 4535 8867
      4512 8870 4512 8897 4531 8904
TIME...MOT...LOC 2246Z 231DEG 54KT 4535 8861

$$

ECKBERG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 3:37 PM CDT, 1 hour 46 minutes earlier.

Area forecast discussion, Jun 12, 3:37 PM CDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
337 PM CDT THU JUN 12 2008

.SHORT TERM...TODAY THROUGH FRIDAY...MAIN CONCERNS CONTINUE TO BE
ON THE THUNDERSTORM ACTIVITY THIS AFTERNOON AND EVENING.

UPPER LOW TO LIFT TO THE NORTHWEST INTO THE LAKE WINNEPEG
AREA...SOUTHWEST FLOW CONTINUES OVER AREA. EARLY MORNING MCS
PASSED THROUGH CWA MID MORNING...WITH QUARTER TO HALF INCH
REPORTS. LINGERING CLOUDINESS HAS HELD DOWN TEMPS AND INSTABILITY
OVER AREA WITH NEW DEVELOPMENT FORMING ALONG COLD FRONT OVER NE
IOWA/SW WI....EXTENDING EAST ALONG WARM FRONT OVER SOUTHERN WI.
STORMS SHIFTING NORTHEAST...THOUGH TEND TO WEAKEN AS THEY MOVE
NORTH AWAY FROM BOUNDARY. CONTINUE TO EXPECT HEAVY RAIN OVER THIS
PART OF STATE...THOUGH HEAVIEST RAIN TO ONCE AGAIN SKIRT TO THE
SOUTH OF THE CWA. EARLIER DROPPED FLASH FLOOD WATCH THINKING
MOVEMENT OF STORMS WOULD NOT ALLOW US TO MEET FF GUIDANCE
VALUES...THOUGH 1 TO 2 INCHES LOCALLY MORE POSSIBLE...LEADING TO
MORE AREAL OR URBAN/SMALL STREAM TYPE FLOODING.

FRONT TO PASS TONIGHT...THOUGH MODELS INDICATE ANOTHER WAVE
LIFTING NORTH ALONG FRONT. HAS SUPPORT FROM RRQ OF JET LIFTING
NORTH.  HAVE BUMPED POPS UP SLIGHTLY FOR FRI AFTERNOON.

.LONG TERM...FRIDAY NIGHT THROUGH NEXT THURSDAY.
CHANCE OF PRECIPITATION IS THE MAIN CONCERN DURING THIS PART OF
THE FORECAST.

MODELS FORECAST A BROAD MID LEVEL TROUGH OVER THE NORTH-CENTRAL
CONUS BY FRIDAY NIGHT. FLOW THEN BECOMES MORE ZONAL IN THE BASE
OF THE TROUGH BEFORE ANOTHER SHARP SHORT WAVE PASSES TO THE EAST.
THIS SITUATION MAKES IT DIFFICULT NOT TO PUT AT LEAST SLIGHT
CHANCE POPS INTO THE FORECAST GRIDS FOR SOME PORTION OF THE CWA
THROUGH MONDAY.

A LARGE SURFACE HIGH IS FORECAST TO MAKE ITS WAY INTO THE
REGION MONDAY NIGHT AND SLOWLY PUSH TO THE EAST. A LOW AMPLITUDE
RIDGE IN THE WESTERN CONUS IS EXPECTED TO SHARPEN AS IT MOVES
TOWARD THE STATE. HAVE LEFT OUT ANY MENTION OF PRECIPITATION
THROUGH THE END OF THE FORECAST PERIOD. TRIED TO MESH FORECAST GRIDS
WITH ADJACENT GRIDS AND FOLLOWED HPC GUIDANCES AS MUCH AS POSSIBLE.
&&

.AVIATION...CONTINUED SHOWER AND THUNDERSTORM ACTIVITY WILL LEAD
TO WDSPD MVFR/IFR CIGS THROUGH THE EVENING. ANY CLEARING
TONIGHT...WITH LINGERING MOISTURE...TO LEAD TO SOME PATCHY LIFR
CIGS/VSBY.  IMPROVEMENT EXPECTED FOR FRI WITH MAINLY VFR CONDITIONS.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

TE/MG
Hazardous weather outlook, Jun 12, 3:50 PM CDT, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
350 PM CDT THU JUN 12 2008

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-131745-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
350 PM CDT THU JUN 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WISCONSIN...EAST CENTRAL WISCONSIN...NORTH CENTRAL WISCONSIN AND
NORTHEAST WISCONSIN.

.DAY ONE...TONIGHT

NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS THE REGION THROUGH THIS EVENING.
HEAVY RAINFALL IS POSSIBLE...WITH SOME LOCALIZED STREET AND
LOW LAND FLOODING POSSIBLE. A FEW STORMS MAY PRODUCE DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE FRIDAY AFTERNOON...AND AGAIN FROM
SATURDAY TO SUNDAY NIGHT. THESE STORMS ARE NOT EXPECTED TO BE
SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED FOR THIS AFTERNOON AND
TONIGHT...THOUGH REPORTS OF ANY FLOODING WOULD BE APPRECIATED.

LMZ521-522-541>543-131745-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
350 PM CDT THU JUN 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING.
HEAVY RAINFALL AND STRONG WINDS WILL BE THE PRIMARY THREATS
WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE FRIDAY AFTERNOON...AND AGAIN FROM
SATURDAY TO SUNDAY NIGHT. THESE STORMS ARE NOT EXPECTED TO BE
SEVERE.

In the hours before

Special weather statement, Jun 12, 4:26 PM CDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
426 PM CDT THU JUN 12 2008

WIZ038>040-045-048>050-122230-
OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-MANITOWOC-
INCLUDING THE CITIES OF...APPLETON...GREEN BAY...ALGOMA...
WAUTOMA...OSHKOSH...CHILTON...TWO RIVERS
426 PM CDT THU JUN 12 2008

...TORRENTIAL RAINS EXPECTED FOR THE EVENING RUSH HOUR ACROSS
PORTIONS OF NORTHEAST WISCONSIN...

AT 425 PM...DOPPLER RADAR INDICATED CLUSTERS OF STRONG THUNDERSTORMS
SOUTH OF WAUTOMA AND OSHKOSH. THE THUNDERSTORMS WERE MOVING TO THE
NORTHEAST AT 40 MPH.

THE THUNDERSTORMS WILL MOVE ACROSS EASTERN WAUSHARA COUNTY NEAR
RED GRANITE AND NEAR OMRO AND OSHKOSH BY 5 PM. THE STORMS WILL
THEN MOVE INTO APPLETON...GREEN BAY AND THE REST OF NORTHEAST
WISCONSIN BY 6 PM.

TORRENTIAL RAINS WILL PRODUCE URBAN STREET FLOODING...PONDING OF
WATER ON AREA HIGHWAYS AND VERY POOR VISIBILITIES.

ECKBERG
Local storm report, Jun 12, 4:54 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
454 PM CDT THU JUN 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     TSTM WND GST     3 W OSHKOSH             44.01N 88.61W
06/12/2008  M60.00 MPH       WINNEBAGO          WI   TRAINED SPOTTER

&&

BERSCH
Local storm report, Jun 12, 5:03 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
503 PM CDT THU JUN 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0457 PM     HAIL             10 E STEVENS POINT      44.51N 89.36W
06/12/2008  E0.75 INCH       PORTAGE            WI   LAW ENFORCEMENT

&&

BERSCH

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 8:50 AM CDTRiver Flood AdvisoryGRBOutagamie, Winnebago3 days
Jun 12, 4:22 PM CDTAreal Flood AdvisoryGRBWaushara, Winnebago96 min
Jun 12, 4:34 PM CDTSevere Thunderstorm WarningGRBWinnebago56 min
Jun 12, 5:01 PM CDTFlash Flood WarningGRBWinnebago4 hr
Jun 12, 5:02 PM CDTSevere Thunderstorm WarningGRBCalumet, Manitowoc47 min
Jun 12, 5:15 PM CDTSpecial Marine WarningGRB2 hr
Jun 12, 5:39 PM CDTSevere Thunderstorm WarningGRBFlorence, Forest, Marinette, Oconto49 min
Jun 12, 5:42 PM CDTAreal Flood AdvisoryGRBCalumet, Manitowoc3 hr
Jun 12, 6:19 PM CDTFlash Flood WarningGRBCalumet3 hr
Jun 12, 6:30 PM CDTFlash Flood WarningGRBManitowoc3 hr
Jun 12, 6:35 PM CDTTornado WarningGRBManitowoc40 min
Jun 12, 6:53 PM CDTSevere Thunderstorm WarningGRBBrown, Kewaunee, Manitowoc51 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.